Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Morristown, TN

January 8, 1998McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 6:25 PM EST for McMinn County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 6:25 PM EST (23:25 UTC)
Expired
Jan 8, 1998, 7:15 PM EST
In force
50 min
Issued by
NWS Morristown, TN
Area
Whole counties

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS01 KMRX 082327 RRA
SVRMRX
TNC107-090015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
625 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...EASTERN MCMINN COUNTY
 
A SEVERE THUNDERSTORM 5 MILES SOUTH OF ETOWAH IS MOVING NORTH AT 45
MILES AN HOUR. THIS STORM LIKELY CONTAINS STRONG GUSTY WINDS AND SMALL
HAIL. THIS STORM WILL MOVE TO NEAR ENGLEWOOD BY 645. IF YOU ARE IN THE
PATH OF THIS STORM TAKE ACTION IMMEDIATELY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:45 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 8, 2:45 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
245 PM EST THU JAN 8 1998

DRY PUNCH CAME INTO MY CWA WITH A VENGENCE BRINGING LOTS OF SUN AND
SPRINGTIME TEMPS. JUST BEHIND FRONT NOW MOVG THRU E TN..LOTS OF
WRAPAROUND MOISTURE WL MOVE IN TON AS 500 MB TROF/VORT AXIS SWINGS
THRU W/CLDY SKIES. MODEL POPS OUT TO LUNCH. WOULD ONLY GO FOR LOW CHC
POPS. FLOW BECMS ZONAL FRI BEHIND DEPARTING TROF AND GOOD AREA OF NVA
MOVES IN.  FCST SNDGS SHOW LOW CLDS WL BE CLRG OUT IN THE EARLY AM IN
SE TN..ARND MIDDAY IN NE TN/SW VA. MID AND HI LVL CLDS ON THE INCREASE
FRI NGT AHEAD OF PACIFIC FRONT APPRCHG MS RIVER.  NO LOW-LVL
MOISTURE AS GULF WL BE SHUT OFF. WOULD GO FOR PTLY CLDY/PTLY SUNNY FOR
FRI NGT/SAT.

FWC TEMPS LOOK GOOD THROUGHOUT.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:08 PM ESTFlash Flood WarningMRXSevier6 hr
Jan 7, 8:35 PM ESTFlash Flood WarningMRXCumberland, Fentress7 hr
Jan 7, 8:35 PM ESTFlash Flood WarningMRXHamilton7 hr
Jan 7, 9:18 PM ESTFlash Flood WarningMRXCarter, Johnson, Unicoi6 hr
Jan 8, 12:45 AM ESTFlash Flood WarningMRXBlount3 hr
Jan 8, 3:11 AM ESTFlash Flood WarningMRXCarter, Johnson, Unicoi3 hr
Jan 8, 3:11 AM ESTFlash Flood WarningMRXCarter, Johnson3 hr
Jan 8, 3:11 AM ESTFlash Flood WarningMRXUnicoi3 hr
Jan 8, 9:29 AM ESTFlash Flood WarningMRXCocke22 hr
Jan 8, 5:48 PM ESTSevere Thunderstorm WarningMRXSevier42 min
Jan 8, 6:22 PM ESTSevere Thunderstorm WarningMRXMonroe68 min
Jan 8, 6:42 PM ESTSevere Thunderstorm WarningMRXBlount63 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.